Utah, 2003

Drought in Utah, February 1 to 28, 2003

February 1 to 28, 2003 · NWS GJT · 7 events in 7 counties and zones

Despite many significant snowfall events in the mountains, extreme drought conditions persisted throughout extreme eastern Utah. Please see the March 2003 Storm Data publication for a continuation of this drought saga.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Despite many significant snowfall events in the mountains, extreme drought conditions persisted throughout extreme eastern Utah. Please see the March 2003 Storm Data publication for a continuation of this drought saga.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 2:20 PM MST, 9 hours 40 minutes earlier.

Area forecast discussion, Jan 31, 2:20 PM MST, 9 hours 40 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
220 PM MST FRI JAN 31 2003

SFC HIGH PRESSURE OVER THE FORECAST AREA TODAY. BROAD MID-LEVEL
RIDGE OVER THE SWRN U.S. WITH JET/MOISTURE PLUME ACROSS THE PAC NW.
SOUTHERN FRINGE OF MOISTURE WITH WEAK DISTURBANCES BRUSHING THE NRN
ZONES THIS AFTN AND TONIGHT FOR SOME CLOUDS AND SLIGHT CHANCE OF
SNOW SHOWERS NRN CO MTNS.  SAT LOOKING VERY MILD WITH INCREASING
MAINLY HIGH CLOUDS AS RIDGE AXIS SHIFTS EAST ACROSS THE AREA BY SAT
EVE...WITH FLOW ALOFT TURNING FROM WEST TO SOUTHWEST. NEAR RECORD
TEMPS POSSIBLE. WILL REMOVE ALL MENTION OF PCPN FROM SAT AFTN...AS RH
GENERALLY HIGH LEVEL AND ETA/GFS CONTINUE TREND OF SLOWING THE NEXT
SYSTEM JUST A TAD EACH RUN AS TROF TAKES ON A POS TILT. WILL ALSO
TRIM BACK POPS SAT NIGHT. BREEZY/WINDY SAT AND IN THE MTNS SAT
NIGHT AS UPPER JET SLIDES SEWD ACROSS THE FORECAST AREA.

SUNDAY TEMP FORECAST SOMEWHAT TRICKY BECAUSE OF UNCERTAINTY IN THE
TIMING OF THE SFC COLD FRONT AND MID-LEVEL TROUGH. GFS REMAINS ABOUT
6 HRS FASTER THAN ETA...BRINGING THE COLDER AIR INTO WRN CO SUN AFTN
VERSUS SUN EVE PER ETA. ETA STILL HINTING AT MORE SPLITTING OF
SYSTEM...BUT BOTH CARRY GOOD PORTION OF ENERGY ACROSS NRN AZ IN THE
TROF BASE AND WILL LEAN TOWARDS THE SLOWER SOLUTION FOR NOW. EITHER
WAY SNOW STILL LOOKS A GOOD BET FOR THE MTNS WITH GOOD UPWARDS
OMEGA/MOISTURE IN PLACE ALONG WITH FRONTAL/OROGRAPHIC LIFT...COUPLED
WITH SOME UNSTABLE AIR AHEAD OF THE FRONT. BEST LIFT MAY BE A LITTLE
AHEAD OF THE COLD AIR. A CHANCE OF SHOWERS VALLEYS MAINLY SUN
AFTN/EVE. WILL TWEAK MAX TEMPS UP A TAD ON SUN...BUT NOT TO THE
EXTENT THAT THE ETA MOS SHOWS. PCPN WILL CONTINUE IN CAA BEHIND FRONT
SUN EVENING AS FLOW SHIFTS TO THE NW. 500 MB TROF PASSES SUN NIGHT...
WITH PCPN ON THE DECREASE BY MON MORNING.   JAD

MONDAY THROUGH FRIDAY:  IN THE WAKE OF SUNS SYSTEM...NORTHERLY FLOW
EARLY MON WILL BECOME MORE WESTERLY BY THE AFTERNOON. MODELS SHOW
GOOD SUBSIDENCE BEHIND SUNS TROUGH. HOWEVER I WILL DELAY
IMPROVEMENT IN THE FORECAST UNTIL THE AFTERNOON DUE TO UNCERTAINTIES
IN TIMING. THE ETA SHOWS BEST COOLING ALOFT MON MORN AND TIMING OF
BOTH MODELS HAVE BEEN TRENDING SLOWER. THEN THROUGH THE REST OF THE
WORK WEEK...THE LOW CENTER RETROGRADES WITH A REX BLOCK FORMING OVER
THE PACIFIC NORTHWEST COAST EXTENDING FROM BRITISH COLUMBIA TO
NORTHERN CA BY FRI. EASTERN UT/WESTERN CO WILL SIT IN UNDER
DEFORMATION ZONE BETWEEN THIS BLOCK AND THE LONGWAVE TROUGH OVER
EASTERN NORTH AMERICA. NORTHWEST FLOW ALONG THIS ZONE WILL KEEP
CHANCE OVER THE NORTHERN MOUNTAINS THROUGH THE PERIOD. TEMPS WILL BE
LOWER THAN THE VERY WARM ONES WE HAVE BEEN SEEING...HOWEVER THEY
STILL WILL BE A LITTLE ABOVE NORMAL.  HEFFERNAN

.GJT...NONE.
Hazardous weather outlook, Jan 31, 4:19 AM MST, 19 hours 41 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
419 AM MST FRI JAN 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SIGNIFICANT SNOWFALL IS EXPECTED OVER THE MOUNTAINS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Southeast Utah

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354039, 5354040, 5354041, 5354042, 5354043, 5354044, 5354045.